Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Sacramento, CA

July 29, 2003Tuolumne County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 29, 2003, 3:18 PM PDT for Tuolumne County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 3:18 PM PDT (22:18 UTC)
Expired
Jul 29, 2003, 4:15 PM PDT
In force
57 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tuolumne County, CA

The radar

The Sacramento radar (KDAX), 164 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

827 
WUUS56 KSTO 292218
SVRSTO
CAC109-292315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
318 PM PDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TUOLUMNE COUNTY IN CALIFORNIA

* VALID UNTIL 415 PM PDT

* AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTH CENTRAL TUOLUMNE COUNTY...OR ABOUT 
  27 MILES EAST OF CALAVERAS BIG TREES STATE PARK...MOVING WEST AT 
  10 MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...RURAL AREAS 
  SOUTH OF HIGHWAY 108...INCLUDING DODGE RIDGE AND PORTIONS OF THE 
  EMIGRANT WILDERNESS AREA.

* THE PRIMARY THREAT FROM THIS STORM WILL BE STRONG GUSTY WINDS AND 
  POSSIBLY LARGE HAIL.

LAT...LON 3834 11993 3810 11991 3819 11964 3835 11972

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:55 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 29, 9:55 AM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
955 AM PDT TUE JUL 29 2003

STRONG HIGH PRESSURE CURRENTLY OVER NORTHERN CA WILL KEEP
TEMPERATURES WELL ABOVE NORMAL FOR MOST AREAS TODAY.  850 TEMPS FROM
MORNING UPPER AIR AND ARB SOUNDINGS SHOWED 5000 FEET TEMPS UP 1 TO 5
DEGREES F HIGHER THEN 24 HOURS AGO.  WEAK ENERGY MOVING UNDER THE
UPPER HIGH FROM EAST TO WEST IS EXPECTED TO MOVE INTO THE BAY AREA
THIS AFTERNOON.  THIS MAY BE A FACTOR FOR THE LATE AFTERNOON HIGHS
FOR THE DELTA AND ADJACENT COASTAL VALLEYS.  MARINE LAYER HAS RISEN
TO 1700 FEET AT FORT ORD AND ONSHORE GRADIENT IS NOW AROUND 2.5 MB
BETWEEN SFO AND SAC WITH WEAK UP VALLEY GRADIENT.  WILL MONITOR
SITUATION FOR POSSIBLE UPDATES. MOISTURE INCREASES TONIGHT AT THE
MID AND UPPER LEVELS ALONG THE COASTAL RANGE LATE TONIGHT.  HOWEVER
THE NORTHERN VALLEY AND NORTHERN FOOTHILLS ARE NOT LIKELY TO SEE
THUNDERSTORMS TONIGHT BASED ON FORECAST SOUNDINGS.  THEREFORE HAVE
REMOVED POPS NORTH OF SACRAMENTO AND OVER THE NORTHERN FOOTHILLS FOR
THE TONIGHT PERIOD. LAM

.STO...NONE.
Hazardous weather outlook, Jul 29, 7:00 AM PDT, 8 hours 18 minutes before
CAZ013>019-063-064-066>069-301400-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A CHANCE OF THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON  AND
EVENING IN THE SIERRA...WITH A SLIGHT CHANCE OF THUNDERSTORMS FOR
THE NORTHERN SAN JOAQUIN VALLEY AND DELTA INTO THE MOTHERLODE BY
THIS AFTERNOON.  ISOLATED THUNDERSTORMS WILL MOVE THROUGH MUCH OF
THE REGION THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE SCATTERED THUNDERSTORMS ARE FORECAST IN THE MOUNTAINS THROUGH
FRIDAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE VALLEY. A DRYING
TREND IS EXPECTED FOR THIS WEEKEND IN THE VALLEY...AND ONLY ISOLATED
THUNDERSTORMS FORECAST FOR THE MOUNTAINS. BY MONDAY THE STORMS WILL
BE OUT OF THE SIERRA WITH ISOLATED THUNDERSTORMS FORECAST FOR THE
SOUTHERN CASCADES.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

RCH

In the hours before

Special weather statement, Jul 29, 2:04 PM PDT, 1 hour 14 minutes before
CAZ017-019-301330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
200 PM TUE JUL 29 2003

...RECORD TIED FOR NUMBER OF DAYS AT OR ABOVE 100 DEGREES IN A
MONTH...

WHEN THE TEMPERATURE HIT 100 DEGREES TODAY AT 1:50 PM PDT...THE
RECORD FOR DAYS AT OR ABOVE 100 DEGREES IN ONE MONTH WAS TIED IN
SACRAMENTO. WE HAVE HAD 17 DAYS AT OR ABOVE 100 DEGREES SO FAR THIS
MONTH. WE HAD 7  CONSECUTIVE DAYS OVER 100 DEGREES FROM JULY 16
THROUGH JULY 22. THE AVERAGE HIGH THIS MONTH SO FAR IS 98.2...AND
THE AVERAGE TEMPERATURE SO FAR THIS MONTH IS 81.5. THE NORMAL
AVERAGE TEMPERATURE FOR JULY IS 76.9 DEGREES. THE AVERAGE NUMBER OF
DAYS WITH TEMPERATURES AT OR ABOVE 100 DEGREES FOR JULY IS 7 DAYS.

THE DOWNTOWN SACRAMENTO RECORD OF 17 DAYS AT OR ABOVE 100 DEGREES
WAS PREVIOUSLY SET IN JULY 1988...WHICH IS THE HOTTEST MONTH ON
RECORD. THE AVERAGE HIGH TEMPERATURE THAT MONTH WAS 99.6...AND THE
AVERAGE TEMPERATURE THAT MONTH WAS 81.6 DEGREES...WHICH LOOKS TO BE
TIED THIS YEAR.

NOT ONLY HAVE DAYTIME HIGHS BEEN UNUSUALLY WARM...OVERNIGHT LOWS
HAVE BEEN ABOVE AVERAGE AS WELL. THE RECORD FOR WARMEST AVERAGE
OVERNIGHT MINIMUM TEMPERATURE IN JULY IS 64.1 DEGREES...AND THE
NORMAL IS 60.4. SO FAR THIS MONTH THE AVERAGE OVERNIGHT MINIMUM IS
64.7...POSSIBLY BREAKING THE RECORD.

JBS

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.